Kansas, 2019Flash Flood in Kansas, May 23, 2019
May 23, 2019 · NWS ICT · 1 event in 1 county or zone
An isolated thunderstorm produced enough very heavy rain to cause flash flooding 2 miles northwest of Chetopa early in the morning on the 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced enough very heavy rain to cause flash flooding 2 miles northwest of Chetopa early in the morning on the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 23, 2:44 AM CST, 25 minutes earlier.
Area forecast discussion, May 23, 2:44 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
344 AM CDT Thu May 23 2019
.SHORT TERM...(Today Through Saturday Night)
Issued At 343 AM CDT Thu May 23 2019
Forecast Headlines/Highlights: Continue To Be Major!
1) Flash Flood Watch remains in effect for Southeast KS until 10 AM
CDT Today.
2) Flash Flood Watch remains in effect for all Of Central & most of
South-Central KS from 10 AM CDT Today until 7 AM CDT Sat.
3) Greatest threat for severe thunderstorms shifting west across
primarily South-Central KS. (Extends across TX Panhandle.)
Intense upper-deck cyclone that remains parked over the Desert
Southwest should SLOWLY weaken as it drifts NE across the Great
Basin this evening. The cyclone would quickly transition into an
open wave as it encounters a strong, massive upper-deck ridge that
covers the southeastern third of North America from the southeastern
U.S. to Ontario. This upper pattern would keep a SW-NE oriented
front lurking about the immediate KICT Neighborhood, the rest of the
week. The weak front should lift SLOWLY NNW today. A deep,
persistent, slowly-veering S-SW component continuing to transport 93
octane moisture across Central & Southeast KS would induce
thunderstorms, often with heavy rains, to continue training across
KS. The NNW-drifting front would enable the broad, deep, moisture-
rich channel to likewise shift SLOWLY WNW which would obviously
shift the greatest heavy rain-producing thunderstorms across South-
Central then Central KS this afternoon & tonight. The WPC has risen
the excessive rainfall outlook in part of South-Central KS to
"HIGH" which makes sense. The weak NNW-lifting warm front would
cause the airmass to greatly destabilize across most of the
southeastern half of the KICT jurisdiction this afternoon. Deep-
layer shear is impressive which would favor supercellular
convection capable of all severe modes. The GFS solution depicts
this scenario well & is therefore preferred.
.LONG TERM...(Sunday Through Wednesday)
Issued At 343 AM CDT Thu May 23 2019
With the massive (though slowly-deamplifying) upper-deck ridge still
covering the southeastern third of the U.S. the next upper-deck
trough would cause to be deepen rapidly across CA & just off the
western Baja CA coast early Sun morning. An upper-deck cyclone would
form & follow a track very similar to its predecessor. More periods
of thunderstorms would traverse the CWA, although there may be a
short break late Mon night-Tue morning. Expect more Flood/Flash
Flood Watches to be issued.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1117 PM CDT Wed May 22 2019
Less than clear how widespread storms will be overnight, but
anticipate some uptick as low level moisture works northward
overnight. Anticipating at least VCTS at all sites by daybreak.
How long precipitation will linger is a bit less certain. Do
anticipate another round of storms to develop in the afternoon.
Again timing and location are problematic, depending on location
of front and amount of clearing during the afternoon. -Howerton
&&
.HYDROLOGY...
Issued at 343 AM CDT Thu May 23 2019
With the weather pattern essentially unchanged the rest of the
week the on-going flooding/flash flooding would likely worsen
across the region. As a result more, very significant flooding
could manifest itself at some point with this type of weather
pattern. Flash flood watches are in effect for the higher risk
areas with more likely to be issued this weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 74 67 78 66 / 60 70 60 40
Hutchinson 71 64 78 64 / 80 90 60 50
Newton 72 66 77 66 / 60 70 60 50
ElDorado 75 68 78 67 / 50 50 60 40
Winfield-KWLD 79 68 80 68 / 50 50 60 30
Russell 65 56 78 62 / 80 90 30 30
Great Bend 66 58 78 62 / 90 90 40 40
Salina 70 63 79 64 / 80 90 50 60
McPherson 71 63 78 64 / 80 90 60 60
Coffeyville 82 70 83 69 / 40 10 30 20
Chanute 80 69 81 68 / 50 20 40 30
Iola 78 68 81 67 / 40 20 40 40
Parsons-KPPF 81 69 82 68 / 50 20 30 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 AM CDT this morning for Ksz049>072-
093>096-098>100.
Flash Flood Watch from 10 AM CDT this morning through Saturday
morning for Ksz052-033-047>052-067-068-082-083-091-092.
&&
SHORT TERM...EPS
LONG TERM...EPS
AVIATION...PJH
HYDROLOGY...EPS
Hazardous weather outlook, May 22, 9:49 PM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1049 PM CDT Wed May 22 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-240400-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1049 PM CDT Wed May 22 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
There is a threat of severe thunderstorms near the Oklahoma border
tonight. Quarter sized hail and winds to near 60 mph are the primary
threats. An isolated tornado cannot be ruled out near the Oklahoma
border across Montgomery and Labette counties.
Very heavy rainfall is expected overnight which would aggravate the
flooding and flash flooding in southeast Kansas. A Flash Flood
Watch is in effect through Thursday morning. Check the latest watch
for more details.
Widespread river flooding continues in most areas. All river flood
related products should be monitored closely!
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Flash Flood Watch is in effect for southeast Kansas until 10 am
Thursday morning. In addition, another Flash Flood Watch has been
hoisted across central and south central Kansas for Thursday
morning through Friday night. Please refer to Flash Flood Watches
for more details.
An active weather pattern will continue to affect much of the
region for Thursday through early next week. More rounds of severe
thunderstorms and flooding rains are likely during this period.
Forecasts for the rest of the week should be monitored closely!
Widespread flooding and river flooding will continue across the
region for several days. For more information please check latest
flood warnings and statements for additional details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated overnight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 22, 10:28 PM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
1128 PM CDT Wed May 22 2019
KSZ070-071-094-095-230515-
Wilson KS-Greenwood KS-Woodson KS-Elk KS-
1128 PM CDT Wed May 22 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Wilson County in southeastern Kansas...
Southeastern Greenwood County in southeastern Kansas...
Southern Woodson County in southeastern Kansas...
Northeastern Elk County in southeastern Kansas...
* Until 1215 AM CDT.
* At 1126 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Severy, or 9 miles northeast of
Howard...moving northeast at 45 mph.
* Hazard...Hail up to the size of dimes...and wind gusts up to 50
mph will be possible with this storm.
* Locations impacted include...
Fredonia, Yates Center, Howard, Toronto, Severy, Buffalo, Fall
River, Benedict, New Albany, Coyville, Toronto Lake, Batesville,
Rose, Fall River State Park, Fall River Lake and Cross Timbers
State Park.
LAT...LON 3747 9599 3741 9624 3757 9639 3797 9571
3776 9552 3773 9553 3764 9553
TIME...MOT...LOC 0427Z 237DEG 40KT 3757 9614
PEARCESpecial weather statement, May 22, 11:08 PM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Wichita KS
1208 AM CDT Thu May 23 2019
KSZ071-072-230545-
Woodson KS-Allen KS-
1208 AM CDT Thu May 23 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Woodson County in southeastern Kansas...
Northwestern Allen County in southeastern Kansas...
* Until 1245 AM CDT.
* At 1206 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Yates Center...moving northeast
at 45 mph.
* Hazards...hail up to the size of dimes...and wind gusts up to 50
mph will be possible with this storm.
* Locations impacted include...
Yates Center, Neosho Falls and Batesville.
LAT...LON 3774 9586 3782 9596 3784 9596 3804 9580
3804 9536
TIME...MOT...LOC 0508Z 233DEG 39KT 3785 9580
PEARCESpecial weather statement, May 23, 1:42 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
242 AM CDT Thu May 23 2019
KSZ095-230815-
Wilson KS-
242 AM CDT Thu May 23 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Wilson County in southeastern Kansas...
* Until 315 AM CDT.
* At 241 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Neodesha...
moving northeast at 45 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Neodesha and Altoona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3739 9578 3748 9585 3760 9553 3738 9553
TIME...MOT...LOC 0742Z 246DEG 38KT 3742 9574
DARMOFAL
Special weather statement, May 23, 1:53 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
253 AM CDT Thu May 23 2019
KSZ100-230815-
Labette KS-
253 AM CDT Thu May 23 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Labette County in southeastern Kansas...
* Until 315 AM CDT.
* At 251 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Edna, or 13
miles east of Coffeyville...moving northeast at 50 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Oswego, Chetopa, Altamont, Edna, Bartlett and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9552 3723 9527 3727 9508 3700 9508
TIME...MOT...LOC 0752Z 237DEG 42KT 3698 9539
DARMOFAL
Local storm report, May 23, 2:11 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
311 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM HAIL CHETOPA 37.04N 95.09W
05/23/2019 E0.75 INCH LABETTE KS LAW ENFORCEMENT
&&
KEDSpecial weather statement, May 23, 2:25 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
325 AM CDT Thu May 23 2019
KSZ096-230845-
Neosho KS-
325 AM CDT Thu May 23 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Neosho County in southeastern Kansas...
* Until 345 AM CDT.
* At 323 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Erie...moving east at 45 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Erie and St. Paul.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3747 9535 3762 9537 3770 9509 3749 9509
TIME...MOT...LOC 0824Z 250DEG 38KT 3755 9529
DARMOFAL
Flash Flood, Labette
- When
- May 23, 3:09 AM CST to 7:45 AM CST
- Where
- Labette County, 3 mi NW of Chetopa to 1.5 mi NW of Chetopa
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.061, -95.118
High water flooded an underpass on U.S. Highway 166 just west of the junction with U.S. Highway 59.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Oklahoma, May 23 to 24, 2019$190,000 · EF3 · 6 events
- Hail and Lightning Strike in Nebraska, May 23, 20192 injured · $19 million · 1.75 in hail · 9 events
- Tornadoes and Hail in Texas, May 23, 2019EF2 · 40 events
- Hail and Damaging Winds in West Virginia, May 23, 2019$765,000 · 4.25 in hail · 18 events
- Tornado and Hail in Oklahoma, May 23, 2019EF2 · 10 events
- Flash Flooding and Flooding in Iowa, May 23 to 24, 2019$135,000 · 54 kt wind · 35 events
- Tornado and Damaging Winds in Indiana, May 23, 2019EF1 · 58 events
- Damaging Winds in Indiana, May 23, 2019$168,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Pennsylvania, May 23, 2019$90,000 · 1.75 in hail · 19 events
- Damaging Winds in Ohio, May 23, 2019$80,000 · 60 kt wind · 21 events
- Tornado and Damaging Winds in Maryland, May 23, 20191 injured · EF1 · 25 events
- Damaging Winds in New York, May 23, 2019$55,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824139.